Study Finds High Risk of Recurrence with Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN)Jun 6, 2014
High Risk of Recurrence with Stevens Johnson Syndrome and TEN
A new study has found that there are high rates of recurrence with Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN), two potentially fatal drug reactions. In patients with SJS and TEN, the upper layers of the skin separate from the lower layers in what is known as epidermal detachment. TEN is a more severe version of SJS. According to the background information in the study, not much is known about the risk of recurrence in these conditions.
The study was conducted by Yaron Finkelstein, M.D. of the Hospital for Sick Children, Toronto and his colleagues. Data was obtained for all Ontario residents who were hospitalized for a first episode of SJS or TEN between April 2002 and March 2011. The researchers followed up on these patients from the time they were admitted until March 31, 2012, or death. There were a total of 708 individuals identified, 567 with a first episode of SJS and 141 with a first episode of TEN. This number includes 127 children (17.9 percent) younger than 18 years of age.
Researchers Found That Forty-Two Patients, or 7.2 Percent
The researchers found that forty-two patients, or 7.2 percent, experienced a second episode of SJS or TEN and had to be hospitalized. Multiple recurrences occurred in eight patients, 1.4 percent.
“In light of the reported incidence of SJS and TEN in the general population (1.0-7.2 cases/1 million individuals/year), the observed recurrence risk in our study (>7 percent) is several thousand-fold higher than would be expected if subsequent episodes were probabilistically independent of the first SJS or TEN episode. We speculate that this increased risk reflects individual susceptibility. Genetic predisposition has been identified for several medications in association with specific genotypes …” the authors said. “…these findings are relevant to physicians who care for patients with a history of SJS or TEN. Because most such episodes are drug-induced, the high risk of recurrence should be recognized, and the benefits of drug therapy weighed carefully against the potential risks. This is particularly true for drugs commonly associated with the development of these frequently fatal conditions.”